Alert archive / North Carolina / Wind Advisories in 2008
Wind Advisory 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Nov 15, 2008, 7:12 PM EST for Bath County, Grayson County, Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2008, 7:12 PM EST (00:12 UTC)
- Expired
- Nov 16, 2008, 3:50 AM EST
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Bath County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 122 kt
- 0-1 km storm-relative helicity
- -185 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 160012 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 712 PM EST SAT NOV 15 2008 ...STRONG WINDS IN THE HIGH ELEVATIONS OVERNIGHT... .A COLD FRONT MOVED THROUGH THE REGION EARLIER TODAY. MUCH COLDER AIR WILL BE MOVING INTO THE AREA OVERNIGHT. THIS WILL PRODUCE STRONG WINDS...WITH GUSTS UP TO 50 MPH ON THE RIDGE TOPS. NCZ001-002-018-VAZ015-020-WVZ045-160815- /O.NEW.KRNK.WI.Y.0023.081116T0012Z-081116T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...HOT SPRINGS...LEWISBURG 712 PM EST SAT NOV 15 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST SUNDAY. WEST TO NORTHWEST WINDS OF 20 TO 30 MPH...WILL GUST UP TO 50 MPH IN THE HIGHER ELEVATIONS OVERNIGHT AND INTO EARLY SUNDAY MORNING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WITH THE WET GROUND...WIND GUSTS THIS STRONG MAY ALSO DOWN A FEW TREES OR POWER LINES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWUS71 KRNK 160850 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 350 AM EST SUN NOV 16 2008 ...WIND ADVISORY CANCELLED... NCZ001-002-018-VAZ015-020-WVZ045-161000- /O.CAN.KRNK.WI.Y.0023.000000T0000Z-081116T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...HOT SPRINGS...LEWISBURG 350 AM EST SUN NOV 16 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. NORTHWEST WINDS HAVE BEEN GUSTING AS HIGH AS 40 MPH AT HIGHER ELEVATIONS THIS MORNING...BUT ADVISORY LEVELS WINDS HAVE NOT BEEN OBSERVED. WINDS WILL CONTINUE TO GUST BETWEEN 30 AND 40 MPH AT TIMES THROUGH THE DAY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 15, 6:43 PM EST, 29 minutes earlier.
Area forecast discussion, Nov 15, 6:43 PM EST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 643 PM EST SAT NOV 15 2008 .SYNOPSIS... A COLD FRONT HAS MOVED EAST OF THE AREA THIS EVENING...AND WILL MOVE OFFSHORE OVERNIGHT. A COLD AIRMASS WILL MOVE IN BEHIND THIS FRONT LATER TONIGHT INTO EARLY NEXT WEEK. ANOTHER FRONT WILL BRING A REINFORCING SHOT OF COLD AIR IN BY TUESDAY. && .NEAR TERM /THROUGH SUNDAY/... COLD FRONT NEARING THE SE CORNER OF THE CWA SHOULD CONTINUE TO PUSH EAST ALLOWING DRIER AIR TO FINALLY WORK THRU THE PIEDMONT BY THIS EVENING. THIS SHOULD ALLOW ADDED EASTERN CONVECTION TO FADE SHORTLY PER DOWNSLOPE WITH FOCUS SHIFTING BACK TO THE UPSLOPE ZONES AS COLD ADVECTION KICKS IN AHEAD OF THE 5H COLD POOL. AS THE 85H BOUNDARY CROSSES EARLY TONIGHT...COLD AIR SHOULD BECOME DEEP ENOUGH TO PROMOTE A PERIOD OF BETTER UPSLOPE -SHSN SO WILL KEEP LIKELY/CAT POPS NW. HOWEVER GIVEN WARM GROUND AND BEST RH SWINGING BY TO THE NORTH WILL KEEP HIGH ELEVATION SNOW TOTALS BELOW ADVISORY LEVELS OVERNIGHT INTO EARLY SUNDAY. WINDS ANOTHER CONCERN GIVEN CURRENT GUSTS AND A RATHER LARGE DROP IN 85H TEMPS FROM TODAY THRU EARLY SUNDAY. LATEST RAOBS SUGGEST SOME SPOTS ACROSS THE NORTH LIKE BATH CTY AND THE NW NC RIDGES MAY BE CLOSE TO ADVISORY LEVELS ESPCLY LATE AS THE COLDEST AIR ARRIVES. LOOKS LIKE COMBO OF PRES RISES BEING A BIT AHEAD OF THE LOWERING INVERSION TO PRECLUDE ADVISORY WINDS FOR NOW GIVEN MARGINAL 40 KNOT JET ALOFT. LOWS MAINLY 30S WEST TO LOW 40S SE AS EXPECT MIXING TO KEEP TEMPS FROM DROPPING TOO MUCH DESPITE STRONG COLD ADVECTION. UPPER COLD POOL BEGINS TO LIFT OUT A BIT ON SUNDAY ALLOWING THE LOW LEVEL FLOW TO TURN MORE WESTERLY BY AFTERNOON. THIS SHOULD BEGIN TO BRIEFLY TURN OFF THE UPSLOPE SNOW MACHINE ESPCLY GIVEN WEAK WARM ADVECTION PATTERN DEVELOPING LATER IN THE DAY. WITH NOSE OF SURFACE RIDGING IN FROM THE SW ALSO EXPECT PLENTY OF SUN AND STILL RATHER WARM TEMPS IN THE EAST PER DOWNSLOPE WHILE CHILLY 30S/40S WEST UNDER RESIDUAL CLOUDS EARLY. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... FLOW REMAINS RATHER WESTERLY SUNDAY NIGHT AHEAD OF THE NEXT UPSTREAM S/W SET TO DIVE THRU THE EASTERN TROF BY MONDAY. WITH RAOBS SHOWING MOISTURE QUITE SHALLOW PER DRIER NAM...APPEARS LITTLE MORE THAN FLURRIES FAR NW ZONES SO ONLY ADDING IN A 20ISH POP...OTRW MOSTLY CLOUDY FAR WEST TO PC BLUE RIDGE AND CLEAR OUT EAST. LOWS A BIT COLDER GIVEN CHILLY TRAJECTORIES BUT STILL ENOUGH MIXING TO KEEP FROM GOING MUCH BELOW MOS. THE UPPER LEVEL DISTURBANCE WILL DIG THRU THE REGION BY LATE MONDAY BRINGING A BETTER SHOT OF COLD ADVECTION BY EVENING. AHEAD OF THE CLIPPER TYPE SYSTEM WE WILL SEE A BRIEF RESPITE IN COLD AIR ADVECTION AS THE FLOW BACKS JUST A BIT. THINK ANY PRECIP MAINLY CONFINED TO THE FAR NW EARLY MONDAY THINK STEADILY INCREASING FROM THE NW BY LATE IN THE DAY UNDER THE STRONG VORT. THICKNESS SUGGESTS SOME OF THIS PRECIP COULD BE MORE OF THE LIQUID VARIETY ESPCLY BLUE RIDGE EAST WITH A GRADUAL CHANGE TO SNOW UPSLOPE ZONES. A BETTER OPPORTUNITY FOR ACCUMULATING SNOW WILL ENTER THE PICTURE MONDAY NIGHT AS REINFORCING SHOT OF COLD AIR POURS SOUTH ACROSS THE GREAT LAKES BEHIND THE CLIPPER. FORECAST SOUNDINGS INDICATE MOISTURE PROFILES WILL DEEPEN WITH POTENTIAL FOR SEVERAL INCHES OF SNOW ON THE WINDWARD SLOPES...AND FLURRIES WITH THIS NEXT GO ROUND MAY DRIFT AS FAR EAST AS THE PIEDMONT. THIS WILL LIKELY PROMPT THE NEED FOR WINTER WEATHER ADVISORYS BY MONDAY NIGHT AND WILL CONTINUE TO ADDRESS IN THE HWO. COLD ADVECTION CONTINUES IN ERNEST TUESDAY AS COLD HIGH PRESSURE SLOWLY BUILDS IN FROM THE WEST AND THE UPPER TROF STARTS TO DEPART. LOOKS LIKE UPSLOPE RH WILL BE DEEP ENOUGH FOR CONTINUED ACCUMULATING SNOWFALL ON THE WESTERN SLOPES INTO AFTERNOON BEFORE TAPERING OFF TUESDAY EVENING. THUS KEEPING AT LEAST LIKELY POPS WEST TUESDAY WITH ONLY FLURRIES TUESDAY EVENING. OTRW QUITE COLD TUE WITH MANY SPOTS OVER THE MOUNTAINS STAYING IN THE 30S FOR HIGHS WHILE SUN/DOWNSLOPE ALLOW FOR SOME 40S OUT EAST. COLDEST NIGHT OF THE SEASON SO FAR TUESDAY NIGHT GIVEN HIGH PRESSURE BUILDING OVERHEAD LATE AND SOME SNOW COVER FAR WEST. IF CLOUDS DO CLEAR EARLY ENOUGH APPEARS SOME MID/UPPER TEENS LIKELY FAR WEST WITH 20S ELSWHERE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... COLD HIGH PRESSURE WILL REMAIN OVER THE AREA WED RESULTING IN MAINLY SUNNY SKIES BUT CHILLY TEMPS WITH LOWS AGAIN IN THE TEENS ACROSS THE WEST THU MORNING. A PERSISTENT UPPER LEVEL RIDGE ACROSS WESTERN CONUS WILL CONTINUE INTO THE WEEKEND ALLOWING FOR ADDITIONAL NORTHERN STREAM NORTHWEST FLOW LOW PRESSURE SYSTEMS/TROUGHS TO HEAD INTO NEW ENGLAND AND MID-ATLANTIC STATES. FOR THE AREA...THIS WILL RESULT IN TEMPERATURES REMAINING BELOW NORMAL ESPCLY EARLY IN THE PERIOD WITH YET ANOTHER SURGE OF COLD AIR AND ASSOCIATED UPSLOPE SNOW SHOWERS THU INTO THU NIGHT. REPRIEVE IN COLD ADVECTION WILL BE SHORT AS HIGH PRESSURE SETTLES IN FRIDAY AHEAD OF YET ANOTHER S/W SET TO DIVE INTO THE REGION FOR THE WEEKEND. THIS WILL BRING A RE-INFORCING SHOT OF COLD AIR ALONG WITH A FEW ADDED -SHSN ACROSS THE NW FOR EARLY IN THE WEEKEND. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... COLD FRONT EAST OF THE AREA NOW. MAIN CONCERN WITH AIRPORTS ALONG AND EAST OF THE BLUE RIDGE WILL BE STRONG WEST TO NORTHWEST SFC WINDS. ROANOKE IN PARTICULAR...WIL SEE SUSTAINED 15 TO 20 KNOTS...WITH GUSTS TO AROUND 30 KNOTS OVERNIGHT. FURTHER WEST...STRONG COLD ADVECTION AND FAIRLY DEEP MOISTURE THROUGH MUCH OF TH NIGHT WILL BRING LOWER CLOUDS...RAIN SHOWERS CHANGING TO SNOW SHOWERS. BLF AND LWB WIL ASLO HAVE STRONG AND GUSTY WEST TO NORTHWEST WINDS. IFR CEILINGS CAN BE EXPECTED AT BLF...AND IFR TO LOW MVFR AT LWB. ALL MOUNTAIN RIDGES OBSCURED OVERNIGHT. DOWNSLOPING IN THE EAST WILL MAINTAIN VFR CIGS AT ROA...LYH AND DAN. THE BREEZY AND GUSTY CONDITIONS CAN BE EXPECTED THROUGH MID MORNING SUNDAY. WINDS WILL RELAX SOME SUNDAY AFTERNOON AS RIDGING AND WARM AIR ADVECTION ENTER THE REGION FROM THE SOUTHWEST. SHORT WAVES AND RE-ENFORCING SHOTS OF COLD AIR WILL BRING LOW FLIGHT RESTRICTIONS TO WESTERN SLOPES THROUGH MID WEEK. SOME SNOW SHOWERS ARE ALSO EXPECTED WITH THESE WAVES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RCS NEAR TERM...JH/RCS SHORT TERM...JH LONG TERM...DS AVIATION...JJ
Hazardous weather outlook, Nov 15, 3:20 PM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EST SAT NOV 15 2008 NCZ002>004-019-020-VAZ010>014-016>020-022>024-032>035-043-WVZ044- 162030- ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE- 320 PM EST SAT NOV 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-162030- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 320 PM EST SAT NOV 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ007-009-015-WVZ042-043-045-162030- ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-GREENBRIER- 320 PM EST SAT NOV 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. COLDER AIR MOVING INTO THE REGION WILL CAUSE RAIN TO CHANGE TO SNOW OVERNIGHT WITH SOME LIGHT ACCUMULATIONS LIKELY AT THE HIGHEST ELEVATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOW SHOWERS WILL BRING SOME ADDED LIGHT ACCUMULATIONS TO THE WESTERN MOUNTAINS SUNDAY. A BETTER OPPORTUNITY FOR ACCUMULATING MOUNTAIN SNOW SHOWERS IS EXPECTED MONDAY NIGHT INTO TUESDAY. ELEVATIONS ABOVE 2500 FEET MAY RECEIVE SEVERAL INCHES OF SNOW BY DAYBREAK TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 2:58 PM EST | Winter Storm Watch | RNK | 13 hr |
Nearby
Wind Advisories in North Carolina, 2008Wind Advisories in Virginia, 2008Wind Advisories in West Virginia, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.